Colorado, 2009

Hail in Colorado, June 29, 2009

June 29, 2009 · NWS BOU · 5 events in 1 county or zone

A severe thunderstorm produced large hail, up to the size of golfballs, in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to the size of golfballs, in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 2:15 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 2:15 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT MON JUN 29 2009

.SHORT TERM...CURRENTLY...CONVECTION FIRING ON A MOISTURE BOUNDARY
OVER NORTHEASTERN ELBERT...NORTHERN LINCOLN...AND THE SOUTHERN HALF
OF WASHINGTON COUNTIES.  THERE IS ALSO A LITTLE BIT OVER THE HIGH
MOUNTAINS.  DEW POINTS ARE IN THE 50S F OVER THE EASTERN PLAINS
ZONES.  UPPER 30S TO LOWER 40S F READINGS COVER MUCH OF THE REST OF
THE PLAINS.  AREA PROFILERS HAVE FAIRLY WEAK WEST-NORTHWESTERLY FLOW
ALOFT.  STORMS ARE MOVING PRETTY WELL JUST THE SAME.  BEST CAPE THIS
EVENING IS PROGGED OVER THE PALMER RIDGE...EASTWARD INTO NORTHERN
LINCOLN COUNTY THEN NORTH-NORTHEASTWARD INTO SEDGWICK COUNTY.  WILL
KEEP HIGHEST POPS THIS EVENING WHERE THE BEST DEW POINTS ARE.
NOTHING OVER 20%S EXPECTED.  MODELS HAVE NORTHWESTERLY FLOW ALOFT
FOR THE FORECAST AREA TONIGHT AND TUESDAY.  THE PROGGED SYNOPTIC
SCALE ENERGY IS NEUTRAL TO SLIGHTLY DOWNWARD FOR THE FORECAST AREA
TONIGHT AND TUESDAY.  THERE IS SOME MOISTURE PROGGED ON TUESDAY...A
BIT LESS THAN TODAY HOWEVER.  PRECIPITABLE WATER VALUES ARE IN THE
0.45 TO 0.65 INCH RANGE ON TUESDAY.  THE DEW POINT TEMPERATURES ON
TUESDAY ARE MAINLY IN THE 40S F FOR THE PLAINS...WITH SOME 50S F
OVER THE NORTHEAST CORNER.   THE THETA-E AXIS IS OVER SOUTH CENTRAL
COLORADO ON TUESDAY...AND A LESSER ONE OVER THE NORTHEAST CORNER OF
THE STATE.  THE CAPE ON TUESDAY IS MAINLY OVER THE NORTHEASTERN
CORNER WITH SOME OVER THE FOOTHILLS AND PARK COUNTY.  QPF FIELDS
HAVE A TAD OF MEASURABLE RAINFALL OVER THE FORECAST AREA TUESDAY
AFTERNOON.  WILL GO WITH 10-20% POPS FOR TUESDAY AFTERNOON.  FOR
TEMPERATURES...CONSIDERING TODAY 88 F HIGH AT DIA AND TUESDAYS
THICKNESS PROGGS...WE MAY HIT 90 IN DENVER.  OVERALL THE FORECAST
AREA...TUESDAY HIGHS LOOK TO BE 0-1.5 C WARMER THAN TODAYS.

.LONG TERM...SOME SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUESDAY
NIGHT WITH A FEW STRONGER STORMS POSSIBLE OVER THE NORTHEAST CORNER
WHERE CAPES OF 800-1400 J/KG WILL EXIST. UPPER LEVEL RIDGE WILL
BEGIN OVER THE FOUR CORNERS. A SURFACE LOW PRESSURE OVER EASTERN
MONTANA WILL SLIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES TO BE
OVER WESTERN KANSAS BY WEDNESDAY EVENING. A FRONTAL BOUNDARY WILL
FOLLOW BEHIND BRINING UPSLOPE FLOW AND AN INCREASE IN MOISTURE
WEDNESDAY EVENING. THE BEST UPPER DYNAMICS WILL KEEP THE BEST
CHANCES OVER THE NORTHEASTERN PART OF THE FORECAST AREA. THE UPPER
LEVEL RIDGE WILL START MOVING SLIGHT EAST THURSDAY...ALLOWING MORE
SUBTROPICAL MOISTURE TO STREAM NORTH THROUGH THE WEEKEND.  SURFACE
FLOW WILL STILL BE NORTHEASTERLY THURSDAY WITH A SHORTWAVE
ALOFT...PROMPTING TO INCREASE POPS INTO THE CHANCE CATEGORY FOR THE
ENTIRE CWA. HAVE CONTINUED THE DAILY PATTERN OF CHANCE FOR LATE
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND WITH THE
RIDGE POSITION OVER NEW MEXICO. UPPER LEVEL PATTERN LOOKS TO FLATTEN
OUT EARLY NEXT WEEK BRINGING DRIER WESTERLY FLOW ALOFT OVER COLORADO
TO DECREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS. HAVE REDUCED
THE POPS TO SLIGHT CHANCE. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD WITH THE RIDGE CLOSE BY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
WITH MAINLY LIGHT WINDS DICTATED BE NORMAL DIURNAL PATTERNS.  A FEW
OUTFLOW BOUNDARIES MAY PRODUCE VARIABLE WIND DIRECTIONS WITH SPEEDS
TO 40 MPH THROUGH MID EVENING TONIGHT AND FROM MID TO LATE AFTERNOON
ON TUESDAY.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KOOPMEINERS/KRIEDERMAN
Hazardous weather outlook, Jun 29, 9:52 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT MON JUN 29 2009

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
OVER PARK...SOUTHERN JEFFERSON AND DOUGLAS COUNTIES.  THE REST OF
THE FORECAST AREA CAN EXPECTED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS DEVELOPING BY MID AFTERNOON.  THERE MAY BE SLIGHTLY
BETTER COVERAGE OVER THE FAR NORTHEAST AND EASTERN PLAINS OF THE
FORECAST AREA.  HEAVY RAINS...WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS TUESDAY WITH THE BEST CHANCE OVER THE HIGHER
TERRAIN WITH A FEW STRONGER STORMS OVER THE NORTHEAST CORNER OF THE
STATE. THE LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM
PATTERN WILL CONTINUE THROUGH NEXT WEEK. THE BEST POTENTIAL FOR
THUNDERSTORMS OVER THE ENTIRE AREA WILL BE ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/KRIEDERMAN

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Logan

When
June 29, 4:40 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
June 29, 5:42 PM MST
Where
Logan County, 2.95 mi SW of Padroni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.740, -103.210

Hail, Logan

When
June 29, 5:49 PM MST
Where
Logan County, 2.51 mi WSW of Padroni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -103.210

Hail, Logan

When
June 29, 6:03 PM MST
Where
Logan County, 2.95 mi SW of Padroni
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -103.210

Hail, Logan

When
June 29, 6:11 PM MST
Where
Logan County, 2.07 mi N of Hayford
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
40.700, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168703, 168704, 168705, 168706, 168707.